Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 132, NWS Goodland, KS

May 27, 2016Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2016, 1:25 PM MDT for Kit Carson County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2016, 1:25 PM MDT (19:25 UTC)
Expired
May 27, 2016, 1:47 PM MDT
In force
22 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

793 
WUUS53 KGLD 271925
SVRGLD
COC063-272000-
/O.NEW.KGLD.SV.W.0132.160527T1925Z-160527T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MDT FRI MAY 27 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 200 PM MDT

* AT 125 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
  SEIBERT...MOVING SOUTHWEST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SEIBERT.

THIS INCLUDES INTERSTATE 70 IN COLORADO NEAR MILE MARKER 405.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3943 10284 3938 10277 3927 10288 3934 10298
TIME...MOT...LOC 1925Z 042DEG 15KT 3937 10285 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
2 follow-up statements
786 
WWUS53 KGLD 271938
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
138 PM MDT FRI MAY 27 2016

COC063-272000-
/O.CON.KGLD.SV.W.0132.000000T0000Z-160527T2000Z/
KIT CARSON CO-
138 PM MDT FRI MAY 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR WEST CENTRAL KIT CARSON COUNTY...

AT 138 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SEIBERT...MOVING SOUTHWEST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SEIBERT.

THIS INCLUDES INTERSTATE 70 IN COLORADO NEAR MILE MARKER 405.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3943 10284 3938 10277 3927 10288 3934 10298
TIME...MOT...LOC 1938Z 042DEG 15KT 3933 10290 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
452 
WWUS53 KGLD 271947
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT FRI MAY 27 2016

COC063-271957-
/O.CAN.KGLD.SV.W.0132.000000T0000Z-160527T2000Z/
KIT CARSON CO-
147 PM MDT FRI MAY 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KIT CARSON COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL...GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3943 10284 3938 10277 3927 10288 3934 10298
TIME...MOT...LOC 1945Z 042DEG 15KT 3930 10293 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:30 AM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 27, 11:30 AM MDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1130 AM MDT FRI MAY 27 2016

.UPDATE...
Issued at 926 AM MDT Fri May 27 2016

Update issued to forecast to adjust pops down for rest of the
morning hours. Latest radar trend for the precipitation to our
west has weakened. Do expect an increase later in the day and
have trended forecast as such.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 344 AM MDT Fri May 27 2016

Main forecast issue is the forecast through tonight. Satellite
showing an amplified and blocky pattern from the Pacific into
eastern North America. Slow moving upper low that brought
significant and hazardous weather to the area yesterday remains
spinning over the western portion of our area.

At jet level...models started out fine. At mid levels...models
having a hard time resolving/starting out with the details of the
complicated upper trough...our slow moving low included...over the
central portion of the country. Even though all have their problems
overall the Gfs, Canadian, and Ecmwf were doing a  little bit better.
The high resolution was doing well initially on the surface wind
field followed by the Gfs/Ecmwf. Gfs started out best on the low
level thermal field.

Today/tonight... Closed upper low currently spinning over/near the
western portion of the area. Models have slowed this system down and
are in no hurry move this system to the east. Currently area is
precipitation free except for the far western portion of the area.
However, deformation zone/frontogenesis is producing a large swatch
of precipitation on the west side of system. Right now it is showers
with embedded thunderstorms.

Theta-e lapse rates are very favorable for a strong response to the
forcing as it moves across. Models show this lift moving across the
forecast area through tonight as spokes of vorticity/mid level lift
and the deformation zone rotate/move across the area. So expect a
rather widespread area of rainfall to move across the area and then
decreasing tonight.

Currently the eastern portion of the area is under a slight risk for
severe weather. This area will probably see the most sun and with
the lapse rates and lift moving in from the west, can definitely see
that happening. Of concern with cold temperatures aloft will be the
possibility of non-supercellur tornadoes developing.

The western portion of the area will be the coolest due to the cloud
cover and precipitation being there the earliest.

Saturday/Saturday night...There may be a short period lingering
rainfall in the northeast but that not expected to last long.
Shortwave ridging will move in behind the system. Models are
producing some light qpf in the far west in the afternoon and not
entirely sure why. Most of the lift waits to come in during the
evening and especially the overnight hours. Qpf init gave some very
light qpf amounts, and will leave the slight chance for now but am
not terribly excited about it.

As stated above, lift increases during the night as shortwave ridge
works its way to the east. A negatively tilted shortwave moves into
the area after 06z with a strong warm air advection/mid level lift moving
in as well. Elevated cape also increases during that time. Qpf amounts
are light at this time so will only have a slight chance but can
see the possibility of raising these pops.

There will be more sun and warmer temperatures and made only minor
adjustments to the previous forecast.

Sunday/Sunday night...There looks to be some ongoing precipitation
in the morning per the above shortwave trough and instability. In
the afternoon and nighttime a stronger shortwave trough will move
through. So will have a slight chance in the morning then a low
chance for the afternoon and nighttime.

Guidance is warmer for the maxes and am a little leary of that.
Clouds will be thickening up with upslope surface winds in place.
Ended up only making minor adjustments.

.LONG TERM...(Monday through Friday)
Issued at 231 AM MDT Fri May 27 2016

The extended period will continue to see an unsettling pattern at
least through Thursday. A longwave trough, will develop embedded
lows, as it moves out of the Pacific Northwest, towards the east,
and deepens when it crosses over the High Plains during the
middle of the week. This will cause a series shortwaves to pass over
the Tri-State area and producing a chance of showers and
thunderstorms. It will also bring cooler air to the region
resulting in the afternoon highs reaching into the low to mid 70s
by the end of the week.

During the latter part of the week, a longwave ridge will build over
the Rockies and move towards the east, as the longwave trough
moves out of the plains. As a result, expect precipitation chances
to decrease and temperatures to increase heading into next

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1129 AM MDT Fri May 27 2016

A mix of vfr/mvfr conditions is expected for the forecast period
with ceilings ranging from bkn015 up to bkn060. 3-6sm -shra br thru
03z tonight with some vcts 19z-23z. Winds ne around 10kts
becoming nw by 00z tonight.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...BULLER
LONG TERM...BW
AVIATION...JN
Hazardous weather outlook, May 27, 10:11 AM MDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1011 AM MDT FRI MAY 27 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281615-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1011 AM MDT FRI MAY 27 2016 /1111 AM CDT FRI MAY 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON. AT THIS TIME...IT IS POSSIBLE THAT SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE ALONG AND EAST OF A LINE FROM
COLBY TO ATWOOD TO TRENTON. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT
WEEK. ON SUNDAY A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 27, 7:53 AM MDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
753 AM MDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     BURLINGTON              39.31N 102.27W
05/26/2016                   KIT CARSON         CO   LAW ENFORCEMENT

            TREES...POWERLINES AND POWERPOLES DOWN IN AND AROUND THE
            BURLINGTON AREA AS WELL AS OTHER LOCALES AROUND KIT
            CARSON COUNTY

&&

JN
Local storm report, May 27, 8:04 AM MDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
804 AM MDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     KIT CARSON              38.76N 102.80W
05/26/2016                   CHEYENNE           CO   LAW ENFORCEMENT

            2 ROOF COLLAPSES REPORTED AS WELL AS NUMEROUS TREES DOWN.

&&

JN
Special weather statement, May 27, 11:03 AM MDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1103 AM MDT FRI MAY 27 2016

COZ091-092-271800-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
1103 AM MDT FRI MAY 27 2016

...SPECIAL WEATHER STATEMENT...

AT 1101 AM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
DEVELOPING THUNDERSTORMS 6 MILES NORTHWEST OF KIT CARSON...OR 29
MILES WEST OF CHEYENNE WELLS... MOVING WEST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIT CARSON...AROYA...WILD HORSE AND FIRSTVIEW.

LAT...LON 3869 10317 3869 10316 3913 10316 3923 10315
      3908 10248 3861 10244 3861 10317
TIME...MOT...LOC 1701Z 100DEG 39KT 3881 10291

JN
Special weather statement, May 27, 11:09 AM MDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1109 AM MDT FRI MAY 27 2016

COZ090-KSZ001-NEZ079-271745-
YUMA COUNTY CO-CHEYENNE KS-DUNDY NE-
1109 AM MDT FRI MAY 27 2016

...SPECIAL WEATHER STATEMENT...

AT 1108 AM MDT/1208 PM CDT/...DOPPLER RADAR WAS TRACKING A
DEVELOPING STRONG THUNDERSTORM NEAR HAIGLER...OR 15 MILES EAST OF
WRAY...MOVING NORTHWEST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HAIGLER AND LAIRD.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 251 AND 253.

LAT...LON 4004 10178 3994 10194 4019 10228 4033 10202
TIME...MOT...LOC 1708Z 147DEG 23KT 4006 10194

JN
Special weather statement, May 27, 11:47 AM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1147 AM MDT FRI MAY 27 2016

COZ090-NEZ079-271900-
YUMA COUNTY-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BENKELMAN
1147 AM MDT FRI MAY 27 2016

...STRONG THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF YUMA AND DUNDY
COUNTIES THIS AFTERNOON...

AN AREA OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MOVING NORTHWEST
THROUGH NORTHERN PORTIONS OF YUMA COUNTY IN COLORADO...AND DUNDY
COUNTY IN NEBRASKA. SOME OF THESE STORMS MAY BECOME STRONG THROUGH
100 PM WITH WIND GUSTS ABOVE 30 MPH...HAIL UP TO A HALF AN INCH
AND LOCALLY HEAVY DOWNPOURS.

JN
Special weather statement, May 27, 12:29 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1229 PM MDT FRI MAY 27 2016

COZ091-092-272100-
KIT CARSON COUNTY-CHEYENNE COUNTY-
INCLUDING THE CITIES OF...BURLINGTON...ARAPAHOE...CHEYENNE WELLS
1229 PM MDT FRI MAY 27 2016

...STRONG THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF CHEYENNE AND
KIT CARSON COUNTIES THIS AFTERNOON...

AN AREA OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MOVING NORTHWEST
THROUGH CHEYENNE AND KIT CARSON COUNTIES IN COLORADO. SOME OF
THESE STORMS MAY BECOME STRONG THROUGH 300 PM WITH WIND GUSTS
ABOVE 30 MPH...HAIL UP TO A HALF AN INCH AND LOCALLY HEAVY
DOWNPOURS.

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:54 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma51 min
May 26, 7:45 PM MDTHigh Wind WarningGLDCheyenne, Kit Carson, Yuma73 min
May 26, 7:57 PM MDTFlash Flood WarningGLDYuma3 hr
May 26, 9:30 PM MDTSpecial Weather StatementGLDKit Carson, Yuma45 min
May 26, 10:52 PM MDTAreal Flood WarningGLDYuma12 hr
May 27, 11:03 AM MDTSpecial Weather StatementGLDCheyenne57 min
May 27, 11:54 AM MDTSevere Thunderstorm WarningGLDYuma20 min
May 27, 12:12 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson12 min
May 27, 12:34 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson27 min
May 27, 12:51 PM MDTSevere Thunderstorm WarningGLDCheyenne21 min
May 27, 2:04 PM MDTSevere Thunderstorm WarningGLDCheyenne26 min
May 27, 2:13 PM MDTTornado WarningGLDYuma32 min
May 27, 2:25 PM MDTTornado WarningGLDYuma35 min
May 27, 2:38 PM MDTSevere Thunderstorm WarningGLDKit Carson37 min
May 27, 3:00 PM MDTTornado WarningGLDCheyenne30 min
May 27, 3:23 PM MDTTornado WarningGLDCheyenne21 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.